MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER BOLD CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION

INARI MEDICAL, INC. CLOTTRIEVER BOLD CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Model Number 42-102
Medical Device Problem Codes Entrapment of Device (1212); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device identifiers were provided, and the lot history records were reviewed.There were no discrepancies or unusual findings.The device has been returned to the manufacturer for evaluation.Upon completion of the investigation a follow-up report will be submitted.There have been no similar complaint events for this lot number.The device labeling includes the following warning "avoid using excessive force to advance or retract against resistance.If excessive resistance is encountered, retract, and collapse the collection bag and coring element into the outer catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel".Manufacturer reference #: (b)(4).
 
Event or Problem Description
A 42-year-old female patient with a history of cancer was diagnosed with left lower extremity deep vein thrombosis (dvt) in the ivc suprarenal and left iliac veins.The patient was scheduled for thrombectomy with the inari clottriever system on (b)(6) 2024.The clot age was estimated at 5 days.During thrombectomy, no clot was removed on the first pass using the clottriever bold catheter (ct bold).During the second pass, the ct bold became caught in a compressed area and the physician pulled forcefully on the device in an attempt to disengage the ct bold.The device was then separated into two pieces between the coring element and catheter.The coring element and basket remained in the vasculature when the catheter was removed.The coring element and basket were removed without incident by accessing the internal jugular vein and using a protrieve sheath and snaring the clottriever.The surgeon elected to discontinue the thrombectomy and the wound was closed.
 
Additional Manufacturer Narrative
The clottreiver bold (ct bold) was returned to the manufacturer and evaluated.Visual inspection of the ct bold confirmed the device was broken into two parts at the inner catheter and the collection bag.Investigation of the ct bold determined it had failed in three separate locations.The nitinol ring site caused a strain on the inner catheter, this strain reached the plastic deformation and the inner catheter tore, and the welded ring broke due to the compression of the overmold coupler.These three areas were viewed and photographed using a scanning electron microscope (sem).The photographs were consistent with compressive strain and residual stress.Failure was recreated when the device was introduced to 54lbf at the inner catheter.The device was then placed in an "instron" tensile tester to calculate how much force was needed for the nitinol ring to fail.The device reached the limits before it could be calculated.Thus, it was concluded that the pelvic tumors present in the anatomy of the patient presented a torturous path beyond what was able to be replicated.The device likely was caught in the patient's tumor and the device was exposed to enough force for the device to fail.The tumors might have created a vessel <6mm and with calcified material.This would then require excessive force to retract the device creating failures in multiple locations.The device identifiers were provided, and the lot history records were reviewed.There were no discrepancies or unusual findings.There have been no similar complaint events for this lot number.The device labeling includes the following warning "avoid using excessive force to advance or retract against resistance.If excessive resistance is encountered, retract, and collapse the collection bag and coring element into the outer catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel".The device labeling lists removal of predominantly fibrous, firmly adherent, or calcified material (e.G., atherosclerotic plaque) as a contraindication.Manufacturer reference #: (b)(4).

Brand Name
CLOTTRIEVER BOLD CATHETER
Common Device Name
PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92816
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92816
Manufacturer Contact
keith hebert
6001 oak canyon
suite 100
irvine, CA 92816
6513233614
MDR Report Key19085669
Report Number3020347218-2024-00019
Device Sequence Number7141074
Product Code QEW
UDI-Device Identifier00850291007314
UDI-Public00850291007314
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K230494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/09/2026
Device Model Number42-102
Device Lot Number24010025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2024
Supplement Date Received by Manufacturer08/17/2024
Initial Report FDA Received Date04/11/2024
Supplement Report FDA Received Date09/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient SexFemale